Texas, 2006

Damaging Winds in Texas, August 3, 2006

August 3, 2006 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms across the southern and southeastern Texas panhandle during the early evening hours produced damaging winds but no injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the southern and southeastern Texas panhandle during the early evening hours produced damaging winds but no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 2:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 3, 2:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
326 PM CDT THU AUG 3 2006

.DISCUSSION...
THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON ALONG A STATIONARY FRONT
FROM ROUGHLY NARA VISA TO CHILDRESS. CONVECTION IS PRETTY EVENLY
SPACED ALONG THE FRONT AND MOVING NORTHEAST. BRIEF HEAVY RAIN HAS
BEEN REPORTED WHICH WILL HAVE TO BE CLOSELY MONITORED FOR FLOODING
POTENTIAL...BUT OTHERWISE SEVERE WEATHER IS NOT EXPECTED WITH A
SATURATED ATMOSPHERE NOT CONDUCIVE FOR STRONG DOWNBURSTS OR HIGH
INSTABILITY FOR HAIL. OUTFLOW BOUNDARIES ARE PROPOGATING
SOUTHWESTWARD WHICH SHOULD ACT AS A FOCUS FOR FURTHER DEVELOPMENT.
THUS HAVE HIGHEST POPS IN THE SOUTHWEST TAPERING OFF TO THE
NORTHEAST.

PRECIP CHANCES TOMORROW WILL DEPEND ON THE POSITION OF THE FRONT
WHICH MODELS SHOW LIFTING NORTH OF THE AREA. THIS MAY BE A LITTLE
FAST SO LEFT POPS IN FOR MOST OF THE AREA THROUGH TOMORROW NIGHT. THE
WEEKEND WILL BE WARMER AND DRIER AS AN UPPER LEVEL RIDGE TO THE EAST
BEGINS TO BUILD BACK TO THE WEST OVER THE AREA. HOWEVER BOTH THE GFS
AND ECMWF INDICATE WE WILL REMAIN ON THE WESTERN PERIPHERY OF THE
HIGH WHICH COULD KEEP LOW LEVEL WINDS FROM THE SOUTH AND SOUTHEAST
MAINTAINING SOME LOW LEVEL AND MID LEVEL MOISTURE. WENT CLOSE OR JUST
ABOVE MEX GUIDANCE DURING THE EXTENDED PERIOD DUE TO THESE CONCERNS.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  89  67  93 /  50  20  10   0
BEAVER OK                  68  91  69 100 /  40  30  20   0
BOISE CITY OK              65  87  65  94 /  50  30  10   0
BORGER TX                  71  93  73  99 /  50  20  10   0
BOYS RANCH TX              67  92  67  97 /  50  20  10   0
CANYON TX                  65  89  64  94 /  50  20  10   0
CLARENDON TX               68  92  69  96 /  40  20  10   0
DALHART TX                 64  88  63  95 /  50  20  10   0
GUYMON OK                  68  92  69  99 /  50  30  10   0
HEREFORD TX                64  88  64  92 /  50  20  10   0
LIPSCOMB TX                67  92  70 100 /  50  30  20   0
PAMPA TX                   68  90  71  95 /  50  20  10   0
SHAMROCK TX                68  95  69  99 /  50  20  20   0
WELLINGTON TX              70  97  71  98 /  40  20  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/10
Hazardous weather outlook, Aug 3, 12:00 PM CST, 4 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU AUG 3 2006

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ALTHOUGH NO ORGANIZED
SEVERE THUNDERSTORMS ARE EXPECTED...A FEW STORMS WILL BE CAPABLE OF
PRODUCING STRONG AND GUSTY DOWNBURST WINDS...HAIL AND LOCALLY VERY
HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS WILL THEN BE
POSSIBLE AGAIN ON TUESDAY AND TUESDAY NIGHT MAINLY IN THE SOUTHWEST
TEXAS PANHANDLE. THE MAIN THREATS FROM ANY THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Aug 3, 2:24 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT THU AUG 3 2006

TXZ013-018-032130-
ARMSTRONG-CARSON-
324 PM CDT THU AUG 3 2006

...STRONG THUNDERSTORM IN NORTHERN ARMSTRONG AND SOUTHERN CARSON
COUNTIES...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHERN ARMSTRONG AND SOUTHERN CARSON
COUNTIES OR FROM NEAR CLAUDE TO JUST EAST OF WASHBURN. THESE STORMS
WILL MOVE NORTH AT 10 TO 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS UP TO 40
MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. THE
HEAVY RAINFALL WILL RESULT IN RAPID PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY ON INTERSTATE 40 AND U.S. HIGHWAY 287 FROM
CLAUDE TO EAST OF WASHBURN.

PEOPLE IN NORTHERN ARMSTRONG AND SOUTHERN CARSON COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SCHNEIDER
Special weather statement, Aug 3, 3:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
431 PM CDT THU AUG 3 2006

TXZ014-032230-
GRAY TX-
431 PM CDT THU AUG 3 2006

...LINE OF STRONG THUNDERSTORMS IN GRAY COUNTY...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES SOUTH OF KINGSMILL TO
ALANREED MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. IN
ADDITION...VERY HEAVY RAINFALL IS EXPECTED WITH THESE STORMS...WHICH
MAY IMPACT TRAFFIC ALONG INTERSTATE 40. RAINFALL IN EXCESS OF ONE
INCH PER HOUR CAN BE EXPECTED.

PEOPLE IN GRAY COUNTY...INCLUDING THE CITY OF PAMPA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 3, 3:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT THU AUG 3 2006

TXZ015-032300-
WHEELER TX-
453 PM CDT THU AUG 3 2006

...STRONG THUNDERSTORM IN WHEELER COUNTY...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF LELA MOVING NORTH AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WHEELER COUNTY...INCLUDING THE CITY OF SHAMROCK...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR

The radar

The Amarillo radar (KAMA), 46 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
August 3, 4:00 PM CST
Where
Armstrong County, 8 mi SE of Claude
Measured
56 kt (64 mph) estimated gust
Property damage
$21,000
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -101.267

A wood frame barn seven feet tall...fifty feet long...and twenty feet wide was moved twenty feet by the high winds. The barn crushed two horse trailers...a small grain silo and a chain link fence.

Thunderstorm Wind, Wheeler

When
August 3, 4:02 PM CST
Where
Wheeler County, 2 mi W of Lela
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
35.217, -100.383

An old barn was reported blown down by the high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528144, 5528145.